Pharmacology Cancer Drugs #3

Question

Cyclophosphamide has been administered to a nursing home client to treat small cell lung cancer. The client refuses to eat. What is the priority action of the nurse?

Answers

  1. Explain to the client a feeding tube will need to be placed
    • Rationale:

      This answer is not correct because threatening a client to eat or they will get a feeding tube is not therapeutic or professional. The nurse should first assess the mouth as to whether or not the client is not eating due to discomfort from oral mucositis.

  2. Report to the provider that the client may have stomach cancer
    • Rationale:

      This answer is not correct because the client refusing to eat does not indicate stomach cancer necessarily. Nausea, anorexia, and oral mucositis is very common in many chemotherapy agents. The nurse should first assess the mouth as to whether or not the client is not eating due to discomfort from oral mucositis.

  3. Tell the client to eat warm foods to help them enjoy the food more
    • Rationale:

      This answer is not correct because room temperature to cold foods are encouraged (not warm foods) when a client is having difficulty eating related to chemotherapy. It is important to try foods high in calories to get the most calories for the least amount of food. Nevertheless, the nurse should first assess whether or not the client is not eating due to discomfort from oral mucositis.

  4. Assess the client's oral cavity for sores on the mouth and tongue
    • Rationale:

      This answer is correct because many anticancer drugs can produce irritation and sores in the mouth, called stomatitis or oral mucositis. This irritation can range from redness to severe ulcerations in the mouth. It is a common complication of chemotherapy and radiation. It occurs in nearly 40% of clients. Having oral mucositis can increase the incidence of infections in the mouth. Various rinses, topical anesthetics, antiseptic, and analgesics can be used to prevent and treat mucositis.

Overview

Cyclophosphamide is an antineoplastic medication that can cause the client to have sores in the mouth and tongue, which can make it too uncomfortable to eat.

Explanation

Learning Outcomes

Cyclophosphamide is an alkylating chemotherapy agent used to treat various cancers, including breast, multiple myeloma, and ovarian cancers. Many anticancer drugs can produce irritation and sores in the mouth, called stomatitis or oral mucositis. This irritation can range from redness to severe ulcerations in the mouth. It is a common complication of chemotherapy and radiation. It occurs in nearly 40% of clients. Having oral mucositis can increase the incidence of infections in the mouth. Various rinses, topical anesthetics, antiseptic, and analgesics can be used to prevent and treat mucositis.

Test Taking Tip

Remember to first assess! It is the first thing to do in the nursing process.

Video Rationale